Kentucky, 2022

Damaging Winds in Kentucky, July 6, 2022

July 6, 2022 · NWS JKL · 23 events in 13 counties and zones

A surface low situated over northern New England continued to push northeastward throughout the day, dragging a frontal boundary with it. This boundary became east-west oriented and stalled across the northern Ohio Valley throughout the day, placing Kentucky and areas southward in a warm and humid (unstable) air mass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
$36,000
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A surface low situated over northern New England continued to push northeastward throughout the day, dragging a frontal boundary with it. This boundary became east-west oriented and stalled across the northern Ohio Valley throughout the day, placing Kentucky and areas southward in a warm and humid (unstable) air mass. Showers and storms developed during the afternoon hours across portions of the southern Ohio Valley, eventually leading to a MCS which traveled southeastward and into the Jackson forecast area by the evening. Winds were the main concern with storms throughout the day, especially along the MCS. SPC included much of central and eastern Kentucky in a Slight Risk for severe storms with wind being the main threat. This came to fruition as storms ended up producing widespread wind damage across portions of the southeast Ohio Valley and Mid-Atlantic.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 6, 10:00 AM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 6, 10:00 AM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
1100 AM EDT Wed Jul 6 2022

.UPDATE...
Issued at 1100 AM EDT WED JUL 6 2022

This morning we have ongoing isolated to widely scattered showers
and thunderstorms that have developed amid a moist environment.
This is likely developing along and near older outflow boundaries
from upstream convection. This afternoon upstream convection is
expected to become more organized and dive southward through the
afternoon and evening. The CAMs are in reasonable alignment with
this complex of storms sweeping through eastern Kentucky, as the
short term NBM data indicates. Given this did lean toward the NBM
and short term blend hourly PoPs for the later afternoon and
evening hours. Overall biggest concern severe weather wise will be
for strong wind gusts given DCAPE above 1000 J/kg and PWATs 1.7
to 1.8 leading to precipitation loading. That said, these PWATs
would also aid in producing heavy rainfall in some locations with
slow storm motions. The afternoon high temperatures will be quite
difficult to nail down given the cloud cover potential, with some
areas to our west already seeing temperatures near 90 degrees.
Overall thinking that area stands to see the warmest temperatures
and don't plan to expand the Advisory east at this time. Outside
of this, the update will be fairly minor to better align the
grids with the obs and trends.

UPDATE Issued at 755 AM EDT WED JUL 6 2022

Some convection can already be seen bubbling up on radar this
morning. It's mainly small, isolated showers or storms across
south central and far eastern Kentucky so far, but coverage is
expected to increase moving into the afternoon. Forecast was
mostly on track, but did tweak PoPs and sky grids slightly in
addition to incorporating recent obs.

&&

.SHORT TERM...(Today through Thursday)
Issued at 539 AM EDT WED JUL 6 2022

An active pattern across east Kentucky will continue through the
short term. Looking at the upper levels, the setup is fairly well
agreed upon. A large ridge remains in place over the south-central
and southeastern CONUS. Smaller scale waves will be moving
through the flow and helping to support rounds of convection.
Eastern Kentucky lies on the northern side of the ridge, just on
the southern periphery of the prevailing westerlies. Looking back
down at the surface, things are a little messier within guidance.
Similar to yesterday, we currently have a cluster of convection
ongoing to our north riding over the ridge and near a frontal
boundary draped E-W across the region. Hi-res guidance is handling
the downstream evolution of this convection differently, but a
general solution does appear to emerge. We will likely miss out on
the bulk of the action initially, but that changes heading
further into the day. We will still be sitting in a warm and very
humid airmass, with dewpoints in the mid 70s, leading to ample
instability across the region. RAP and NAM forecast soundings show
anywhere around 3000-4000 J/kg of available CAPE in the
afternoon. Convection is anticipated to redevelop in this
environment. A modest amount of effective shear should support
some more organized clusters, with damaging wind being the main
threat. Locally heavy rainfall is also a concern, especially in
locations where FFG is lower after receiving rain yesterday. In
addition to the storms, heat is also a concern today. Highs are in
the low 90s, but the warm temperatures combined with the humid
air mass will have it feeling hotter. Have issued a heat advisory
in our far western counties where slightly warmer forecast
temperatures will lead to heat index values around 105, and stayed
with an SPS further east where heat indices were closer to 100.
It is worth mentioning though, that there is some uncertainty to
the high temperatures this afternoon due to the possible
convection.

Thursday will feature a fairly similar story. Most guidance
suggests we see a bit of a lull overnight, but redevelopment is
possible in the afternoon as we remain in a very moist and
unstable airmass. There is less effective shear to work with due
to slightly weaker mid level winds, but still some loose
organization is possible, with strong winds continuing to be the
main threat. Looking at temperatures, overnight lows will be in
the low 70s, before warming to the upper 80s to low 90s in the
afternoon. Once again though, higher dewpoints will contribute to
elevated heat indices around 100 degrees.

.LONG TERM...(Thursday night through Tuesday)
Issued at 445 AM EDT WED JUL 6 2022

Upper level ridging initially across the southern CONUS will be
suppressed to the west as broad troughing develops along the East
Coast going into the weekend. The strengthening northwest flow
aloft resulting from this will allow a weak cold front to drop
south through the area. The actual boundary may be ill defined and
muddled by convective outflow. There should be enough change in
air mass to bring a reduction in POP from north to south Friday
night and Saturday, with little or no precip by Sunday. Before
this happens, there will still be a likelihood of thunderstorms on
Friday ahead of the front. With high atmospheric moisture and weak
flow, the slow moving, precip efficient storms could again bring
locally heavy rainfall. With the weak flow aloft, shear will be
minimal, but decent instability with the precip laden storms could
still bring some strong gusts.

The upper level ridge will briefly build back east Sunday night
and Monday. Combined with drier air in place, convection should be
squashed during this time. Another upper level trough should begin
to drop into the eastern CONUS by Tuesday. An associated surface
cold front is also expected to arrive, with a potential for more
thunderstorms.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
ISSUED AT 755 AM EDT WED JUL 6 2022

VFR conditions prevail across all TAF sites to start the period.
Showers and thunderstorms are expected today, especially in the
afternoon and evening hours. Any sites that are directly impacted
by storms could see temporary reductions in visibility and erratic
gusts. Winds outside of storms are anticipated to be out of the
W/SW around 5 kts. TAF sites could see additional restrictions
overnight due to fog, especially if a site sees rain today, along
with lowering ceilings in our northern areas. Winds tonight are
expected to be light and variable.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM EDT this evening for KYZ044-050>052-058-
059-068-069-079-083.

&&

UPDATE...DJ
SHORT TERM...HAS
LONG TERM...HAL
AVIATION...HAS
Hazardous weather outlook, Jul 6, 3:41 AM EST, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
441 AM EDT Wed Jul 6 2022

KYZ060-080-084>088-104-106>120-071145-
Menifee-Laurel-McCreary-Whitley-Knox-Bell-Harlan-Elliott-Morgan-
Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-
Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Frenchburg, London, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
441 AM EDT Wed Jul 6 2022

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms are possible today and tonight. Some storms could
produce strong winds and locally heavy rainfall.

High temperatures in the low 90s and high humidity will combine to
produce heat indices around 100 this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible area wide at times Thursday through
Saturday evening. There is also a slight chance of thunderstorms
in south central and southeast Kentucky on Sunday, and a
possibility of thunderstorms across the entire area Tuesday
afternoon and evening. Some storms may contain strong winds on
Thursday and Friday. Thunderstorms could also produce locally
heavy rainfall.

Persistent warm temperatures and a humid air mass will produce
heat indices around 100 degrees in many locations during the
afternoons on Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report flooding or wind damage the next
couple of days.

KYZ044-050>052-058-059-068-069-079-083-071145-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Rockcastle-Jackson-
Pulaski-Wayne-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Brodhead, Mount Vernon, McKee, Annville,
Burnside, Somerset, and Monticello
441 AM EDT Wed Jul 6 2022

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM EDT THIS
EVENING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms are possible today and tonight. Some storms could
produce strong winds and locally heavy rainfall.

High temperatures in the low 90s and high humidity will combine to
produce heat indices around 105 this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible area wide at times Thursday through
Saturday evening, and again Tuesday afternoon and evening. Some
storms may contain strong winds on Thursday and Friday.
Thunderstorms could also produce locally heavy rainfall.

Persistent warm temperatures and a humid air mass will produce
heat indices around 100 degrees in many locations during the
afternoons on Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report flooding or wind damage the next
couple of days.

HAS/HAL

In the hours before

Special weather statement, Jul 6, 10:56 AM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1156 AM EDT Wed Jul 6 2022

KYZ058-059-106-108-111-112-114-061630-
Lee KY-Breathitt KY-Estill KY-Owsley KY-Morgan KY-Powell KY-Wolfe KY-
1156 AM EDT Wed Jul 6 2022

...A strong thunderstorm will impact portions of southeastern Powell,
southwestern Morgan, northwestern Owsley, east central Estill,
northwestern Breathitt, Lee and Wolfe Counties through 1230 PM EDT...

At 1155 AM EDT, Doppler radar was tracking a strong thunderstorm over
Zoe, or near Beattyville, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Booth, Rogers and Primrose around 1200 PM EDT.
  Grannie, Vada, Pine Ridge, Williba, Jenson and Monica around 1205
  PM EDT.
  Mary, High Falls, Flat, Widecreek and Fillmore around 1210 PM EDT.
  Campton, Vortex, Calaboose and War Creek around 1215 PM EDT.

Other locations in the path of this storm include Baptist,
Hollonville, Lane, Stillwater, Bethany, Pence, Gosneyville, Lawson,
Malaga, Landsaw, Trent, Wilhurst, Vancleve, Toliver, Simpson, Lexie,
Upper Gilmore, Gilmore, Paxton, Rosefork, Lower Gilmore, Lee City,
Shockey and Helechawa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3746 8382 3774 8380 3785 8334 3758 8330
TIME...MOT...LOC 1555Z 261DEG 24KT 3768 8368

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JMW
Special weather statement, Jul 6, 11:25 AM EST, 33 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1225 PM EDT Wed Jul 6 2022

KYZ109-111>115-061700-
Lee KY-Breathitt KY-Perry KY-Knott KY-Owsley KY-Magoffin KY-
1225 PM EDT Wed Jul 6 2022

...Strong thunderstorms will impact portions of Owsley, northwestern
Perry, northwestern Knott, Breathitt, southeastern Magoffin and
southeastern Lee Counties through 100 PM EDT...

At 1223 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Frozen Creek to Houston to Major. Movement was
east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Jackson, Sebastian's Branch, Houston, Fivemile, Keck, Turkey,
  Frozen Creek, Elkatawa, Sewell and Gentry around 1230 PM EDT.
  Canoe, Noctor, Talbert, Inverness, Quicksand, Dumont and
  Crockettsville around 1235 PM EDT.
  Haginsville, Portsmouth, Smith Branch and Curt around 1240 PM EDT.

Other locations in the path of these storms include Whick, Little,
Saldee, Press, Wilstacy, Copland, Stevenson, Wolf Coal, Howard Creek,
Altro, Sikes, Morris Fork, Valjean, Rousseau, Barwick, Guage, Lost
Creek, Chavies, Whoopflarea, Dalesburg, Watts, Lunah, Camp Lewis,
Clayhole, Lamont, Buckhorn, Ned, Beech, Daisydell, Gays Creek,
Lambric, Buckhorn Lake S.P., Rowdy, Dice and Hardshell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3731 8361 3736 8365 3735 8368 3747 8383
      3749 8365 3763 8347 3762 8295 3737 8315
      3731 8339 3732 8340 3731 8342 3729 8343
      3729 8347 3726 8354
TIME...MOT...LOC 1623Z 285DEG 21KT 3759 8342 3746 8353 3741 8372

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JMW
Special weather statement, Jul 6, 11:28 AM EST, 30 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1228 PM EDT Wed Jul 6 2022

KYZ106-108-109-112-061700-
Breathitt KY-Magoffin KY-Morgan KY-Wolfe KY-
1228 PM EDT Wed Jul 6 2022

...A strong thunderstorm will impact portions of south central
Morgan, northern Breathitt, northwestern Magoffin and southeastern
Wolfe Counties through 100 PM EDT...

At 1228 PM EDT, Doppler radar was tracking a strong thunderstorm over
Malaga, or 8 miles east of Campton, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Rosefork, Shockey, Lee City, Helechawa, Taulbee and Sellars around
  1235 PM EDT.
  Belknap, Burkhart, Adele, Rock Lick, Cannel City and Payton around
  1240 PM EDT.
  Cutuno, Dale, Wheel Rim, Burg, Netty, Mountain Valley, Bays and
  Caney around 1245 PM EDT.

Other locations in the path of this storm include Seiltz, Puncheon,
Eugene, Epson, Hager, Cornelia, Lykins, Harper, Holliday, Fritz, Ova,
Stella, Kernie, Bethanna, Patton, Wonnie, Bloomington, Salyersville,
Mason, Hendricks, Gullett, Lakesville, Foraker, Gifford, Elsie,
Conley Station and Sublett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3761 8351 3779 8350 3784 8302 3760 8301
TIME...MOT...LOC 1628Z 268DEG 25KT 3770 8340

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JMW
Special weather statement, Jul 6, 11:32 AM EST, 26 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1232 PM EDT Wed Jul 6 2022

KYZ050-058>060-061700-
Montgomery KY-Menifee KY-Estill KY-Powell KY-
1232 PM EDT Wed Jul 6 2022

...A strong thunderstorm will impact portions of Powell, southern
Montgomery, north central Estill and southwestern Menifee Counties
through 100 PM EDT...

At 1232 PM EDT, Doppler radar was tracking a strong thunderstorm over
Levee, or near Mount Sterling, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Lower Spencer and Oggs Station around 1240 PM EDT.
  Jeffersonville and Virden around 1245 PM EDT.
  Clay City, Bean, Waltersville and Powell Valley around 1250 PM
  EDT.

Other locations in the path of this storm include Lucky Stop, Clay
Lick, Stanton, Cat Creek, Rosslyn, Bowen, Means, Cedar Groves,
Vaughns Mill, Lombard, Knowlton and Fagan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3800 8376 3800 8375 3799 8374 3794 8360
      3770 8387 3787 8402 3788 8401 3788 8400
      3792 8399 3793 8397 3801 8401 3808 8394
TIME...MOT...LOC 1632Z 309DEG 15KT 3796 8395

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JMW
Special weather statement, Jul 6, 11:54 AM EST, 4 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1254 PM EDT Wed Jul 6 2022

KYZ106>110-112-113-061730-
Breathitt KY-Floyd KY-Knott KY-Johnson KY-Magoffin KY-Morgan KY-
Wolfe KY-
1254 PM EDT Wed Jul 6 2022

...Strong thunderstorms will impact portions of south central Morgan,
southwestern Johnson, northern Knott, northwestern Floyd, central
Breathitt, Magoffin and east central Wolfe Counties through 130 PM
EDT...

At 1254 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Bethanna to near Noble. Movement was east at 25
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Patton, Kernie, Wonnie, Stella, Bloomington and Fritz around 100
  PM EDT.
  Elsie, Gifford, Gullett, Buck, Daisydell, Lambric and Hendricks
  around 105 PM EDT.
  Decoy, Licksburg, Tella and Lakesville around 110 PM EDT.

Other locations in the path of these storms include Salyersville,
Mason, Cyrus, Stringtown, Perlie, Burning Fork, Coon, Flat Fork,
Skaggs, West Royalton Station, Falcon, Brownlow, Vail, Mashfork,
Leatha, Conley, Wheelersburg, Elmrock, Evanston, Bradley, Ballot,
Niles, Hargis, Waldo, Yellow Mountain, Estill, Oil Springs, Mid,
Handshoe, Gunlock, Patrick, Barnetts Creek, Leander, Riceville and
Swamp Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3787 8279 3736 8281 3747 8331 3780 8328
TIME...MOT...LOC 1654Z 266DEG 22KT 3777 8320 3748 8321

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JMW
Special weather statement, Jul 6, 11:57 AM EST, 1 minute before
Special Weather Statement
National Weather Service JACKSON KY
1257 PM EDT Wed Jul 6 2022

KYZ112-113-115-061730-
Breathitt KY-Perry KY-Knott KY-
1257 PM EDT Wed Jul 6 2022

...A strong thunderstorm will impact portions of northern Perry,
southwestern Knott and southwestern Breathitt Counties through 130 PM
EDT...

At 1256 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wolf Coal, or 10 miles south of Jackson, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Barwick around 100 PM EDT.
  Watts, Lamont, Chavies, Clayhole and Krypton around 105 PM EDT.
  Ned and Hardshell around 110 PM EDT.
  Dice around 115 PM EDT.

Other locations in the path of this storm include Hazard, Rowdy, Ary,
Bulan, Talcum, Fisty, Bearville, Emmalena, Ritchie, Carrie, Cordia
and Elic.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3728 8335 3729 8336 3730 8335 3730 8337
      3732 8340 3730 8344 3732 8354 3750 8343
      3741 8302 3722 8305
TIME...MOT...LOC 1656Z 279DEG 24KT 3741 8339

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

JMW

The radar

The Jackson,KY radar (KJKL), 59 km away, was scanning. The volume nearest the first event began at 16:57 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Powell

When
July 6, 11:58 AM EST
Where
Powell County, Vaughns Mill
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.820, -83.920

A ree reported down at the corner of Spout Springs Rd and Hardwicks Creek Rd.

Thunderstorm Wind, Estill

When
July 6, 12:30 PM EST
Where
Estill County, 0.89 mi WNW of Wagersville
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.634, -83.985

A tree reported down across Red Lick Rd. at the intersection of Murphys Flat Rd.

Thunderstorm Wind, Floyd

When
July 6, 12:43 PM EST
Where
Floyd County, 1.09 mi E of Dotson
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
Trained Spotter
Coordinates
37.650, -82.850

A trained spotter reported that large limbs (greater than 3 inches) were down in a neighbor's yard.

Thunderstorm Wind, Clay

When
July 6, 12:48 PM EST
Where
Clay County, 0.98 mi NW of Barcreek
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
Department of Highways
Coordinates
37.240, -83.643

A tree was reported down on KY-66 at mile marker 27.

Thunderstorm Wind, Clay

When
July 6, 1:00 PM EST
Where
Clay County, 1.03 mi E of Garrard
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
Department of Highways
Coordinates
37.118, -83.711

A tree was reported down along KY-149 at mile marker 0.5.

Thunderstorm Wind, Fleming

When
July 6, 3:40 PM EST
Where
Fleming County, 0.44 mi NW of Flemingsburg
Measured
50 kt (58 mph) estimated gust
Crop damage
$2,000
Reported by
911 Call Center
Coordinates
38.424, -83.736

Report of a few trees down along West Water Street near downtown Flemingsburg.

Thunderstorm Wind, Fleming

When
July 6, 3:40 PM EST
Where
Fleming County, 0.3 mi S of Flemingsburg Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Crop damage
$2,000
Reported by
911 Call Center
Coordinates
38.426, -83.730

Trees were reported down and a transformer was blown along Mt. Caramel Rd. in downtown Flemingsburg.

Thunderstorm Wind, Bath

When
July 6, 3:55 PM EST
Where
Bath County, 0.54 mi WSW of Pebble
Measured
50 kt (58 mph) estimated gust
Crop damage
$3,000
Reported by
911 Call Center
Coordinates
38.268, -83.760

Multiple trees were reported down on Oakley Pebble Road near the community of Pebble.

Thunderstorm Wind, Jackson

When
July 6, 4:05 PM EST
Where
Jackson County, 1.66 mi S of Privett
Measured
50 kt (58 mph) estimated gust
Crop damage
$2,000
Reported by
911 Call Center
Coordinates
37.376, -83.918

Two trees were downed along Hwy-421 near the Jackson County Water Company.

Thunderstorm Wind, Montgomery

When
July 6, 4:16 PM EST
Where
Montgomery County, 1.34 mi SSW of Jeffersonville
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.962, -83.859

Dispatch reported that a tree was down at the intersection of Silver Ridge Rd and KY-213 near Jeffersonville.

Thunderstorm Wind, Montgomery

When
July 6, 4:16 PM EST
Where
Montgomery County, 0.09 mi N of Prewitt
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
38.031, -83.980

A tree was downed at the intersection of Fogg and Prewitt Pikes near Mt. Sterling.

Thunderstorm Wind, Montgomery

When
July 6, 4:16 PM EST
Where
Montgomery County, 1.45 mi WNW of Bean
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.957, -83.845

Dispatch reported that a tree was down near the intersection of Silver Ridge Rd. and KY-599 near Jeffersonville.

Thunderstorm Wind, Montgomery

When
July 6, 4:25 PM EST
Where
Montgomery County, 0.04 mi NNE of Bean
Measured
50 kt (58 mph) estimated gust
Crop damage
$3,000
Reported by
911 Call Center
Coordinates
37.950, -83.820

Multiple trees down along KY-1050.

Thunderstorm Wind, Montgomery

When
July 6, 4:25 PM EST
Where
Montgomery County, 1.5 mi WSW of Bean
Measured
50 kt (58 mph) estimated gust
Crop damage
$3,000
Reported by
911 Call Center
Coordinates
37.941, -83.845

Multiple trees down along KY-599.

Thunderstorm Wind, Menifee

When
July 6, 4:30 PM EST
Where
Menifee County, 0.33 mi ESE of Means
Measured
50 kt (58 mph) estimated gust
Crop damage
$3,000
Reported by
911 Call Center
Coordinates
37.949, -83.764

Multiple trees down in the Means area.

Thunderstorm Wind, Estill

When
July 6, 4:35 PM EST
Where
Estill County, 0.71 mi SSW of Kimbrell
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.811, -83.985

A tree was reported down on Hwy-82 near the community of Kimbrell.

Thunderstorm Wind, Menifee

When
July 6, 4:37 PM EST
Where
Menifee County, 0.53 mi W of Fagan
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.920, -83.730

A tree fell down on a house along Fallen Timber Branch Road southeast of Means.

Thunderstorm Wind, Estill

When
July 6, 4:45 PM EST
Where
Estill County, 0.44 mi N of North Irvine
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Crop damage
$500
Reported by
911 Call Center
Coordinates
37.726, -83.980

A large tree limb fell on a power line on White Oak Road near Stump and Irvine.

Thunderstorm Wind, Elliott

When
July 6, 4:48 PM EST
Where
Elliott County, 0.85 mi S of Lytten
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
38.088, -83.219

A tree was reported down on Devils Fork Road in Sandy Hook.

Thunderstorm Wind, Lee

When
July 6, 5:05 PM EST
Where
Lee County, 0.24 mi SSW of Greely
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.677, -83.752

A tree was reported down near at mile marker 1 on KY-1036 near Greeley.

Thunderstorm Wind, Morgan

When
July 6, 5:06 PM EST
Where
Morgan County, 0.47 mi NW of West Liberty
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.925, -83.275

A tree was reported down on Davis Lane in West Liberty.

Thunderstorm Wind, Lee

When
July 6, 5:12 PM EST
Where
Lee County, 1.49 mi NNE of Beattyville
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.600, -83.710

A tree was downed onto KY-1144 near Beattyville.

Thunderstorm Wind, Letcher

When
July 6, 6:55 PM EST
Where
Letcher County, 1.25 mi ENE of Isom
Measured
50 kt (58 mph) estimated gust
Crop damage
$3,000
Reported by
911 Call Center
Coordinates
37.189, -82.900

Multiple trees down in the Isom area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034475, 1034477, 1034481, 1034487, 1034486, 1034484, 1034493, 1034508, 1034500, 1034503, 1034505, 1034507, 1034488, 1034490, 1034509, 1034512, 1034511, 1034513, 1034550, 1034514, 1034548, 1034551, 1034515.